| KALETRA versus "boosted" REYATAZ: Decision Needed ASAP
May 14, 2004
Thanks in advance for your help.
I'm 39, male, positive 5 years, never on meds. I've been monitoring my labs all this time and, with my doctor, recently decided to begin meds. Although my CD4s are still over 400, my VL has jumped to almost 200,000 from the 20,000 level where it has been for a number of years.
In addition to my doctor's opinion (an HIV specialist), I have recently sought a second opinion on an initial treatment regimen from another specialist. Interesting (and fortunately for me), the doctors have recommended similar treatments. Because of my high VL, both have recommended a PI-based regimen. One doctor recommended KALETRA + VIREAD + EMTRIVA and the other recommended REYATAZ ("boosted" with ritonovir) + VIREAD + EMTRIVA.
I know KALETRA has a longer "track record", but I believe that the "boosted REYATAZ" regimen would allow for once daily dosing. I've also heard that boosted REYATAZ may offer better sequencing opportunities and less cross-resistance to other PIs and that its side effects may be lower than KALETRA (less issues with cholesterol and lipidystrophy).
Can you please comment on the pros/cons of these 2 regimens and specifically on the KALETRA versus "boosted" REYATAZ? Thanks again.
| Response from Dr. Boyle
The choice of a PI rather than an NNRTI (such as efavirenz) by your doctors is based more on personal prejudice and belief than science. All of the data to date indicate that efavirenz-based HAART is equivalent to PI-based HAART, regardless of CD4 count or viral load at baseline. There are now some large, comparative trials underway that will look at this more closely, but at this point there are no studies which suggest that efavirenz is inferior to PI-based HAART, in any patient. As far as the 2 PI choices, Kaletra is stongly recommended by the DHHS guidelines, mainly based on its long track record, with proven durability for 5 years (67% [ITT] and 99% [on treatment] of patients <50 at the end of 5 years). Of course, the main problems with Kaletra are its high pill burden and twice-daily dosing, side effects (mainly diarrhea), and lipid (mainly triglyceride) increases. There are data indicating that Kaletra can be dosed once daily (all 6 capsules once daily); however, rates of diarrhea were significantly higher than in patients who take it twice daily. These problems can all can be improved on by using Reyataz/ritonavir, which is 3 pills once daily, has few side effects (other than increases in bilirubin and the potential for jaundice/icterus, which occurs in about 5% of patients), and is lipid neutral. There are no data, however, establishing a difference in lipodystrophy rates between Kaletra and Reyataz. As far as resistance, the I50L mutation associated with unboosted Reyataz use (although suspected, it is not settled that that mutation will be the primary mutation on failure of Reyataz/ritonavir regimens) does preserve the rest of the PIs; however, there is still a high rate of reverse transcriptase mutations (around 60%)On the other hand, patients with detectable viremia on Kaletra have been found to not have any primary PI-mutations and a lower rate of reverse transcriptase mutations than patients on nelfinavir. So, the edge goes to Kaletra here, although it is possible that the ritonavir boosting of Reyataz will lead to similar resistance benefits. Finally, you should also consider fosamprenavir, an oft forgotten option. It can be 4 pills once daily and is well tolerated with only minimal lipid changes. You should ask your doctor about this option as well so that you can weigh all your choices.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute Scared To Death
- Coated Tongue After Open Mouth Kissing Worried I Have HIV
- Dry Mouth After Fisting Worried I Have HIV
- Itchy Rash After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
- Tingling In Fingers After Drinking Water Worried I Have HIV
- White Bumps After Erotic Massage Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.